ARTICLES / General / Getting A Grip... /
By Roya Sayadi, Ph.D., CCC-SLP and Joel Herskowitz, M.D.
Watch Out For Dehydration And Medication
Dehydration can cause swallowing problems by
reducing the supply of saliva. Food sticks to the
throat so leftover material can get sucked into the
lungs after the swallow. Pills can attach to the
esophagus and burn its lining.
Diuretic medications can cause or contribute to
dehydration. Anticholinergic drugs (such as
diphenhydramine, amitriptyline, or ipratropium) cut
down on saliva formation to interfere with
swallowing at any phase of the process.
What's Your Next Step
Gather together your observations, questions, and
concerns and get them to your loved one’s primary
If things worsen at any time – if she has
increased difficulty swallowing, threatened
dehydration, labored breathing, or progressive
weakness, for example–seek medical attention at
Give yourself a pat on the back for learning
about an important subject that receives little
attention and which can be life-threatening.
Ignoring a swallowing problem can be disastrous. Now
that you have a plan, don’t hesitate to use it.
Roya Sayadi, Ph.D.,
CCC-SLP, is a speech-language pathologist with the
Natick (Massachusetts) Visiting Nurse Association.
She has had extensive experience in diagnosing and
treating patients with swallowing disorders, working
with families, the elderly, and the chronically ill
in a variety of settings. Joel Herskowitz, M.D., Dr.
Sayadi’s husband, is a pediatric neurologist on the
faculty of the Boston University School of Medicine.
They are authors of SWALLOW SAFELY: How Swallowing
Problems Threaten the Elderly and Others. A
Caregiver’s Guide to Recognition, Treatment, and
Prevention. For further information, contact